Skip to main content Accessibility help




Suppose that ${\cal M}$ is countable, binary, primitive, homogeneous, and simple. We prove that the SU-rank of the complete theory of ${\cal M}$ is 1 and hence 1-based. It follows that ${\cal M}$ is a random structure. The conclusion that ${\cal M}$ is a random structure does not hold if the binarity condition is removed, as witnessed by the generic tetrahedron-free 3-hypergraph. However, to show that the generic tetrahedron-free 3-hypergraph is 1-based requires some work (it is known that it has the other properties) since this notion is defined in terms of imaginary elements. This is partly why we also characterize equivalence relations which are definable without parameters in the context of ω-categorical structures with degenerate algebraic closure. Another reason is that such characterizations may be useful in future research about simple (nonbinary) homogeneous structures.



Hide All
[1] Adler, H., A geometric introduction to forking and thorn-forking . Journal of Mathematical Logic, vol. 9 (2009), pp. 120.
[2] Ahlman, O. and Koponen, V., On sets with rank one in simple homogeneous structures . Fundamenta Mathematicae, vol. 228 (2015), pp. 223250.
[3] Aranda López, A., Omega-categorical Simple Theories, Ph.D. thesis, The University of Leeds, 2014.
[4] Cherlin, G. L., The Classification of Countable Homogeneous Directed Graphs and Countable Homogeneous n-tournaments, Memoirs of the American Mathematical Society 621, American Mathematical Society, Providence, 1998.
[5] Conant, G., An axiomatic approach to free amalgamation, available at
[6] De Piro, T. and Kim, B., The geometry of 1-based minimal types . Transactions of The American Mathematical Society, vol. 355 (2003), pp. 42414263.
[7] Djordjević, M., The finite submodel property and ω-categorical expansions of pregeometries . Annals of Pure and Applied Logic, vol. 139 (2006), pp. 201229.
[8] Djordjević, M., Finite satisfiability and ${\aleph _0}$ -categorical structures with trivial dependence, this Journal, vol. 71 (2006), pp. 810829.
[9] Goode, J. B., Some trivial considerations, this Journal, vol. 56 (1991), pp. 624631.
[10] Hart, B., Kim, B., and Pillay, A., Coordinatisation and canonical bases in simple theories, this Journal, vol. 65 (2000), pp. 293309.
[11] Hodges, W., Model Theory, Cambridge University Press, Cambridge, 1993.
[12] Koponen, V., Binary simple homogeneous structures are supersimple with finite rank . Proceedings of the American Mathematical Society, vol. 144 (2016), pp. 17451759.
[13] Koponen, V., Homogeneous 1-based structures and interpretability in random structures . Mathematical Logic Quarterly, available at
[14] Lachlan, A. H., Stable finitely homogeneous structures: A survey, Algebraic Model Theory (Hart, B. T., Lachlan, A. H., and Valeriote, M. A., editors), Kluwer Academic Publishers, Dordrecht, 1997, pp. 145159.
[15] Macpherson, D., Interpreting groups in ω-categorical structures, this Journal, vol. 56 (1991), pp. 13171324.
[16] Macpherson, D., A survey of homogeneous structures . Discrete Mathematics, vol. 311 (2011), pp. 15991634.
[17] Palacín, D., Generalized amalgamation and homogeneity, available at
[18] Wagner, F. O., Simple Theories, Kluwer Academic Publishers, 2000.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed